Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 4, NWS Aberdeen, SD

March 1, 20208 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Mar 1, 2020, 7:32 AM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 1, 2020, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2020, 7:32 AM CST (13:32 UTC)
In effect from
Mar 1, 2020, 8:00 AM CST
Expired
Mar 1, 2020, 6:00 PM CST
In force
10 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Campbell County, SD, Corson County, SD, Day County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 17 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-182 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WWUS73 KABR 011332
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
732 AM CST Sun Mar 1 2020

SDZ003-004-009-012000-
/O.NEW.KABR.WI.Y.0004.200301T1400Z-200301T2000Z/
Corson-Campbell-Walworth-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Herreid, Pollock, Indian Creek Rec Area, 
and Mobridge
732 AM CST Sun Mar 1 2020 /632 AM MST Sun Mar 1 2020/

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST /1 PM MST/ THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Corson, Campbell and Walworth Counties.

* WHEN...Until 2 PM CST /1 PM MST/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ005-010-020000-
/O.NEW.KABR.WI.Y.0004.200301T1500Z-200302T0000Z/
McPherson-Edmunds-
Including the cities of Eureka, Leola, Cravens Corner, Ipswich, 
Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, 
and Loyalton
732 AM CST Sun Mar 1 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McPherson and Edmunds Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ007-008-011-020000-
/O.NEW.KABR.WI.Y.0004.200301T1700Z-200302T0000Z/
Marshall-Roberts-Day-
Including the cities of Britton, Kidder, Sisseton, Webster, 
and Waubay
732 AM CST Sun Mar 1 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Marshall, Roberts and Day Counties.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SRF
3 follow-up statements
139 
WWUS73 KABR 011621
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1021 AM CST Sun Mar 1 2020

MNZ039-046-020000-
/O.EXB.KABR.WI.Y.0004.200301T1800Z-200302T0000Z/
Traverse-Big Stone-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, and Graceville
1021 AM CST Sun Mar 1 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Traverse and Big Stone Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ003-004-009-012000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-200301T2000Z/
Corson-Campbell-Walworth-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Herreid, Pollock, Indian Creek Rec Area, 
and Mobridge
1021 AM CST Sun Mar 1 2020 /921 AM MST Sun Mar 1 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST /1 PM MST/ THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Walworth, Corson and Campbell Counties.

* WHEN...Until 2 PM CST /1 PM MST/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ005-010-020000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-200302T0000Z/
McPherson-Edmunds-
Including the cities of Eureka, Leola, Cravens Corner, Ipswich, 
Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, 
and Loyalton
1021 AM CST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...McPherson and Edmunds Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ007-008-011-020000-
/O.CON.KABR.WI.Y.0004.200301T1700Z-200302T0000Z/
Marshall-Roberts-Day-
Including the cities of Britton, Kidder, Sisseton, Webster, 
and Waubay
1021 AM CST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Roberts, Day and Marshall Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
367 
WWUS73 KABR 011955
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
155 PM CST Sun Mar 1 2020

SDZ003-004-009-012100-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-200301T2000Z/
Corson-Campbell-Walworth-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Herreid, Pollock, Indian Creek Rec Area, 
and Mobridge
155 PM CST Sun Mar 1 2020 /1255 PM MST Sun Mar 1 2020/

...WIND ADVISORY WILL EXPIRE AT 2 PM CST /1 PM MST/ THIS
AFTERNOON...

Gusty winds continue, however have dropped below advisory
criteria, therefore letting the wind advisory expire for this area.

$$

MNZ039-046-020000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-200302T0000Z/
Traverse-Big Stone-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, and Graceville
155 PM CST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 15 to 20 mph with gusts up to 50 mph.

* WHERE...Traverse and Big Stone Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ005-010-020000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-200302T0000Z/
McPherson-Edmunds-
Including the cities of Eureka, Leola, Cravens Corner, Ipswich, 
Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, 
and Loyalton
155 PM CST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...McPherson and Edmunds Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ007-008-011-020000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-200302T0000Z/
Marshall-Roberts-Day-
Including the cities of Britton, Kidder, Sisseton, Webster, 
and Waubay
155 PM CST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Roberts, Day and Marshall Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
399 
WWUS73 KABR 012343
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
543 PM CST Sun Mar 1 2020

MNZ039-046-020045-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-200302T0000Z/
Traverse-Big Stone-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, and Graceville
543 PM CST Sun Mar 1 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...



$$

SDZ005-010-020045-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-200302T0000Z/
McPherson-Edmunds-
Including the cities of Eureka, Leola, Cravens Corner, Ipswich, 
Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, 
and Loyalton
543 PM CST Sun Mar 1 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...


$$

SDZ007-008-011-020045-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-200302T0000Z/
Marshall-Roberts-Day-
Including the cities of Britton, Kidder, Sisseton, Webster, 
and Waubay
543 PM CST Sun Mar 1 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 1, 5:43 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 1, 5:43 AM CST, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
543 AM CST Sun Mar 1 2020

.SHORT TERM...(Today through Monday Afternoon)
Issued at 312 AM CST Sun Mar 1 2020

A strong shortwave over southern Canada and a 996mb surface low in
eastern Saskatchewan will be the main drivers of the weather today.
An occluded front stretches east and then south from the surface low
along the Dakotas/MN border before transitioning to a warm front
into southern MN. A cold front is currently stretching southwest
from the MN/SD/ND border area and through the CWA. In the warm
sector with generally light winds, have a few areas of fog just to
the east of the James River valley and again in west central MN.
Expect that to gradually dissipate and move east as the cold front
sweeps across the rest of the area. Expect a brief uptick in the
winds as the front moves through (saw gusts of 25+ kts as it moved
through KMBG/KPIR) before they steady out before the next cold surge
late this morning. That next cold surge, dropping 850mb temps from
around 2C to -7C over northeast SD, will steepen the low level lapse
rates and likely allow the area to tap into the stronger core of
850mb winds aloft. While the mean bufkit momentum transfer winds are
in the 25-30kt range for much of the afternoon, it's possible that
the max momentum transfer values will be briefly reached in the 16-
20Z time frame as the CAA moves southeast across the area. Peak
winds at the top of the mixed layer could be around 40kts (maybe a
little higher over the higher terrain of McPherson/Marshall
counties), which if they occur would briefly reach wind advisory
criteria. At this point, held off on a wind advisory and will
address in the HWO and possibly an SPS. Fortunately, the snow pack
is crusted over and the temps will be in the mid 30s or so, so don't
expect there to be a BLSN concern. Even if winds are sustained at
30kts, there is only a 19 percent chance of the crusted snow
breaking up. But that assumes there is blowable snow below the
crust, which is unlikely with how old the snowpack is in most areas.
Finally for today, do expect some mid clouds with the frontal
passage and even some lower clouds over the northeastern part of the
cwa this afternoon in the CAA. There are some hints from a few CAMs
that there could be an isolated shower near/southwest of Pierre this
afternoon. but with it likely falling from the mid cloud deck and
through around 10kft of dry air, opted to keep the forecast dry.

The rest of the short term forecast will be quiet, as high pressure
briefly moves across the area tonight before the next low moves east
across southern Canada and sweeps another front across the area late
Monday afternoon and into the evening.

.LONG TERM...(Monday Evening through Saturday)
Issued at 312 AM CST Sun Mar 1 2020

Mild conditions look to dominate the forecast period, with above
normal temperatures expected to persist. It still appears Saturday
has the potential to be the warmest day in the extended period, as
upper level ridging slides across the region along with rather mild
925/850 mb temps. Given the thermal profiles, 70 degrees is not out
of the question for the southwest CWA, with cooler 40s and 50s
further north and east. Generally, it appears highs throughout the
period will range from the 30s and 40s over snow covered areas, to
the 50s and 60s further west during the warmest periods.

As for precipitation, still looking at a rather quiet pattern during
the period. Models are showing a weak wave sliding southeast across
the area Tuesday night, perhaps generating some light precipitation
over the northern and eastern CWA. Otherwise, expect mostly dry
conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 542 AM CST Sun Mar 1 2020

Gusty northwest winds will be the main weather concern for the
TAFs today. Expect the gusty winds to develop from northwest to
southeast, as cold air aloft surges into the area and leads to
gusts around 30-35kts (especially closer to the ND border).
Otherwise, VFR conditions are expected through the period. There
does appear to be the potential for low end VFR or high end MVFR
ceilings at KABR/KATY late this afternoon and into the first part
of this evening.  Have keep the forecast VFR for now, but some of
those low clouds are already expanding in northwest ND.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SRF
LONG TERM...TMT
AVIATION...SRF
Hazardous weather outlook, Mar 1, 3:19 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
319 AM CST Sun Mar 1 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
319 AM CST Sun Mar 1 2020 /219 AM MST Sun Mar 1 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Gusty northwest winds are expected to develop around mid morning and
continue through the afternoon. Gusts over 30 mph are expected across
the area, with the highest gusts of 40-45 mph north of US 212.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SRF

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.